Alert archive / California / Frost Advisories in 2023

Frost Advisory 11, NWS Eureka, CA

April 12, 2023Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Apr 12, 2023, 2:03 PM PDT for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Apr 13, 2023, 1:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2023, 2:03 PM PDT (21:03 UTC)
In effect from
Apr 13, 2023, 1:00 AM PDT
Expired
Apr 13, 2023, 9:00 AM PDT
In force
8 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

269 
WWUS76 KEKA 122103
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
203 PM PDT Wed Apr 12 2023

CAZ112-130515-
/O.CAN.KEKA.WI.Y.0023.230412T2300Z-230413T0400Z/
/O.NEW.KEKA.FR.Y.0011.230413T0800Z-230413T1600Z/
Southwestern Mendocino Interior-
203 PM PDT Wed Apr 12 2023

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT THURSDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Southwestern Mendocino Interior County.

* WHEN...From 1 AM to 9 AM PDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ102-104>106-110-111-114-130515-
/O.NEW.KEKA.FZ.W.0012.230413T0800Z-230413T1600Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
203 PM PDT Wed Apr 12 2023

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Del Norte Interior, Southwestern Humboldt, Northern 
  Humboldt Interior, Southern Humboldt Interior, Northwestern 
  Mendocino Interior, Northeastern Mendocino Interior and 
  Northern Lake Counties.

* WHEN...From 1 AM to 9 AM PDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ109-130515-
/O.NEW.KEKA.FR.Y.0011.230413T0800Z-230413T1600Z/
/O.CON.KEKA.WI.Y.0023.230412T2300Z-230413T0400Z/
Mendocino Coast-
203 PM PDT Wed Apr 12 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...
...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT THURSDAY...

* WHAT...For the Wind Advisory, northwest winds 20 to 30 mph 
  with gusts up to 50 mph expected. For the Frost Advisory, 
  temperatures as low as 33 will result in frost formation.

* WHERE...Mendocino Coast County.

* WHEN...For the Wind Advisory, until 9 PM PDT this evening. For 
  the Frost Advisory, from 1 AM to 9 AM PDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Frost could kill sensitive outdoor vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ101-103-113-115-130515-
/O.NEW.KEKA.FR.Y.0011.230413T0800Z-230413T1600Z/
Coastal Del Norte-Northern Humboldt Coast-
Southeastern Mendocino Interior-Southern Lake-
203 PM PDT Wed Apr 12 2023

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT THURSDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southeastern Mendocino Interior and Southern Lake Counties.

* WHEN...From 1 AM to 9 AM PDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
3 follow-up statements
158 
WWUS76 KEKA 130351
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
851 PM PDT Wed Apr 12 2023

CAZ109-131200-
/O.CAN.KEKA.WI.Y.0023.000000T0000Z-230413T0400Z/
/O.CON.KEKA.FR.Y.0011.230413T0800Z-230413T1600Z/
Mendocino Coast-
851 PM PDT Wed Apr 12 2023

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
THURSDAY...
...WIND ADVISORY IS CANCELLED...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Mendocino Coast County.

* WHEN...From 1 AM to 9 AM PDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ102-104>106-110-111-114-131200-
/O.CON.KEKA.FZ.W.0012.230413T0800Z-230413T1600Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
851 PM PDT Wed Apr 12 2023

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
THURSDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Del Norte Interior, Southwestern Humboldt, Northern 
  Humboldt Interior, Southern Humboldt Interior, Northwestern 
  Mendocino Interior, Northeastern Mendocino Interior and 
  Northern Lake Counties.

* WHEN...From 1 AM to 9 AM PDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ101-103-112-113-115-131200-
/O.CON.KEKA.FR.Y.0011.230413T0800Z-230413T1600Z/
Coastal Del Norte-Northern Humboldt Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
851 PM PDT Wed Apr 12 2023

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
THURSDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Mendocino Interior, Southeastern Mendocino 
  Interior and Southern Lake Counties.

* WHEN...From 1 AM to 9 AM PDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
720 
WWUS76 KEKA 131000
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
300 AM PDT Thu Apr 13 2023

CAZ102-104>106-110-111-114-131600-
/O.CON.KEKA.FZ.W.0012.000000T0000Z-230413T1600Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
300 AM PDT Thu Apr 13 2023

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 29.

* WHERE...Del Norte Interior, Southwestern Humboldt, Northern 
  Humboldt Interior, Southern Humboldt Interior, Northwestern 
  Mendocino Interior, Northeastern Mendocino Interior and 
  Northern Lake Counties.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ101-103-109-112-113-115-131600-
/O.CON.KEKA.FR.Y.0011.000000T0000Z-230413T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
300 AM PDT Thu Apr 13 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, Mendocino 
  Coast, Southwestern Mendocino Interior, Southeastern Mendocino 
  Interior and Southern Lake Counties.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
838 
WWUS76 KEKA 131544
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
844 AM PDT Thu Apr 13 2023

CAZ102-104>106-110-111-114-131645-
/O.EXP.KEKA.FZ.W.0012.000000T0000Z-230413T1600Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
844 AM PDT Thu Apr 13 2023

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...



$$

CAZ101-103-109-112-113-115-131645-
/O.EXP.KEKA.FR.Y.0011.000000T0000Z-230413T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
844 AM PDT Thu Apr 13 2023

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...



$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Apr 12, 4:01 AM PDT, 10 hours 2 minutes earlier.

Area forecast discussion, Apr 12, 4:01 AM PDT, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
401 AM PDT Wed Apr 12 2023

.SYNOPSIS...A passing weak front is bringing isolated light showers
for Humboldt and Del Norte counties today. Gusty northerly winds
will develop behind the front today and through Thursday. Mainly
dry weather and slow warming will occur Thursday through Saturday.
Rain chances will then increase late in the weekend.

&&

.DISCUSSION...Another weak front is passing through the region this
morning, with light rainfall observed for mainly Humboldt and Del
Norte counties. A few isolated light showers will move in behind the
front before skies clear overnight. The showers will mainly effect
Del Norte County. A tightening pressure gradient is beginning
behind the front as a trough axis swings by, and this is
increasing northerly winds. Winds will be strongest this afternoon
through tonight for exposed coastal headlands and ridges from
Southern Humboldt County to Coastal Mendocino County. A Wind
Advisory for gusts up to 45 mph has been issued for parts of
Southern Mendocino County where the strongest winds are forecast
through tonight. Strong northerly winds will then expand to
include the higher terrain of Eastern Lake County by early
Thursday morning. Winds will ease some on Thursday, but will gust
up to 35 mph in the exposed coastal areas of Southern Humboldt and
Mendocino counties.

Skies will become mostly clear tonight, allowing for efficient
radiational cooling and frost and freeze conditions across most
interior valleys. Mid level ridging will begin increasing on
Thursday while an upper trough begins forming in the Gulf of
Alaska. The deepening trough will further drive up mid-level
heights through the weekend, with the warmest daytime highs to be
achieved on Saturday. Calibrated, multi-model guidance, and
cluster analysis shows strong agreement for the expanding trough
to increase rain chances for late in the weekend or early next
week.

&&

.AVIATION...A weak frontal system is bringing showers and increasing
winds along the coastal terminals early this morning. Mainly VFR
conditions for all aerodromes, with periods of MVFR
ceilings/visibility due to passing showers will be likely at KCEC
and KACV through this morning. Terrain obscurations likely across
the region. Precipitation should tapper off later this morning, with
a period of relatively dry weather into late afternoon. Winds from
NNW at 5 to 15 kts, accompanied by occasional gusty winds up to
around 25 kts. Low level wind shear (LLWS) around 2000 feet at up to
around 35 kts is also present at KUKI through 12/19Z. Winds and sky
conditions improving this evening.

&&

.MARINE...Another weak frontal system is moving south and east
overnight, bringing increasing winds across the waters. These will
be followed by strengthening north-northwest winds up to gale force
wind gusts late this afternoon. In addition, steep to very steep and
hazardous seas around 9 to 13 feet will build with the increasing
winds across all waters. Winds will gradually weaken late tonight
through Friday. However, locally gusty winds will be likely each
afternoon downwind Cape Mendocino. Generally lighter winds and seas
below 5 feet will develop on Saturday before additional periods of
stormy weather spread across the region Sunday into early next week.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Frost Advisory until 9 AM PDT this morning for CAZ109-112-
     113-115.

     Wind Advisory from 4 PM this afternoon to 9 PM PDT this
     evening for CAZ109-112.

     Freeze Warning until 9 AM PDT this morning for CAZ110-111-
     114.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from 7 AM this morning to 4 AM PDT
     Thursday for PZZ450.

     Small Craft Advisory until 1 PM PDT this afternoon for
     PZZ455-475.

     Gale Warning from 1 PM this afternoon to 4 AM PDT Thursday
     for PZZ455-475.

     Small Craft Advisory from 7 AM this morning to 7 PM PDT
     this evening for PZZ470.

     Hazardous Seas Warning from 7 PM this evening to 3 AM PDT
     Thursday for PZZ470.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Apr 12, 3:37 AM PDT, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
337 AM PDT Wed Apr 12 2023

CAZ101>108-131045-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
337 AM PDT Wed Apr 12 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109-112-131045-
Mendocino Coast-Southwestern Mendocino Interior-
337 AM PDT Wed Apr 12 2023

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 PM PDT THIS
EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is currently in effect.
A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ113-115-131045-
Southeastern Mendocino Interior-Southern Lake-
337 AM PDT Wed Apr 12 2023

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-111-114-131045-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
337 AM PDT Wed Apr 12 2023

...FREEZE WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Freeze Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 2:04 AM PDTHazardous Seas WarningEKA12 hr
Apr 12, 3:10 AM PDTWind AdvisoryEKAMendocino18 hr
Apr 12, 2:03 PM PDTFreeze WarningEKADel Norte, Humboldt, Lake, Mendocino19 hr

Nearby

Frost Advisories in California, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.